Hail, Clark
- When
- August 9, 4:25 PM CST
- Where
- Clark County, 2.14 mi SSW of Englewood
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -99.990
A weak upper level disturbance and afternoon heating helped to produced scattered thunderstorms, a few of which became severe in the southwest counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak upper level disturbance and afternoon heating helped to produced scattered thunderstorms, a few of which became severe in the southwest counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:13 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT SAT AUG 9 2008 .DISCUSSION... DAYS 1-2... PRECIP CHANCES THROUGHOUT THE PERIOD WILL BE THE MAIN FORECAST CONCERN. 12Z UPPER AIR OBS CONTINUE TO SHOW RIDGING OVER THE ROCKIES AND WESTERN PLAINS. HOWEVER, VARIOUS WEAK SHORTWAVES HAVE BEEN ROTATING THROUGH THE RIDGE, ONE SETTING OFF THE MCS THAT MOVED OVER OUR NORTHERN COUNTIES THIS MORNING AND CONTINUES OVER EASTERN KS THIS AFTERNOON. ANOTHER WEAK SHORTWAVE WAS EVIDENT OVER WY/NORTHERN CO BY PROFILER WINDS, WV LOOP, AND LIGHTNING, AND THIS FEATURE SHOULD MOVE OUT INTO WESTERN KANSAS LATER TONIGHT. PLENTY OF MOISTURE OVER THE SOUTHERN AND CENTRAL ROCKIES AS WELL AS THE WESTERN PLAINS, WITH 850MB DEWPOINTS ABOVE 15 C ALL THE WAY UP TO GJT, RAP, AND LBF. MOISTURE CONTINUES TO BE RICH OVER OUR EASTERN COUNTIES, WITH SFC DEWPOINTS IN THE LOW 70S. SFC ANALYSIS IS FAIRLY COMPLICATED AS A LOW PRESSURE CENTER DEVELOPS RIGHT OVER THE CWA. ONE BOUNDARY IS EVIDENT WITH THE WIND SHIFT TO THE NORTHWEST FROM THE OK PANHANDLE TO JUST NORTHWEST OF DDC. THE BOUNDARY WITH THE TRUE COLD AIR IS STILL OUT OVER NORTHWESTERN KS, WITH GLD STILL IN THE LOW 80S. THERE ARE SIGNS OF ANOTHER BOUNDARY JUST TO THE EAST OF DDC AND SOUTH OF HYS, POSSIBLY OLD OUTFLOW FROM THIS MORNINGS ACTIVITY. SHORT FUSE COMPOSITE HAS CAPE VALUES OVER 2000 J/KG OVER THE OK PANHANDLE, AND LOWER LEVELS HAVE NEARLY MIXED OUT. CU HAS ALREADY STARTED TO GO UP ALONG THE BOUNDARY IN THE OK PANHANDLE, AND IT IS VERY POSSIBLE THAT THIS WILL BUILD INTO OUR SOUTH CENTRAL COUNTIES. WITH THE HIGH CAPE VALUES AND SOME MODERATE SHEAR, STORMS BECOMING SEVERE ARE NOT OUT OF THE QUESTION, WITH THE MAIN THREAT BEING LARGE HAIL. STORMS COULD ALSO GO UP ALONG THE BOUNDARY TO THE NORTH, AND WITH ALL THE RAIN AROUND THE HYS AREA THERE COULD AGAIN BE SOME WATER PROBLEMS. HOWEVER, MODELS ARE IN PRETTY GOOD AGREEMENT ON KEEPING THE HEAVIEST PRECIP OVER EASTERN KS OVERNIGHT. FOR NOW JUST HAVE HIGH CHANCE POPS OVER OUR NORTHEASTERN COUNTIES, BUT WILL WATCH LATEST TRENDS AND MAKE POSSIBLE LAST MINUTE UPDATES IN THE NEXT HOUR OR SO DEPENDING ON WHAT EXACTLY HAPPENS WITH ALL THE BOUNDARIES. THE FRONT OVER NORTHWESTERN KS SHOULD PUSH ALL THE WAY THROUGH TONIGHT, AND WITH NORTH-NORTHEASTERLY WINDS BEHIND IT WE SHOULD BE WELL SOCKED IN WITH LOW CLOUDS AND EVEN SOME FOG TOMORROW MORNING. MODELS ALL SHOW SIGNS OF ANOTHER WEAK SHORTWAVE APPROACHING UNDER THE RIDGE, THEN MOVING OUT INTO THE WESTERN PLAINS BY SUNDAY NIGHT. CONTINUED TREND OF STARTING SOME LOW POPS IN OUR WEST BY LATE SUNDAY AFTERNOON AND MOVING THEM OUT OVERNIGHT. ANOTHER WEAK RIPPLE IS POSSIBLE INTO MONDAY, ALONG WITH A WEAK LEE TROUGH REDEVELOPING OVER THE WESTERN PLAINS. WILL CONTINUE TO KEEP LOW POPS GOING MONDAY AFTERNOON. AS FOR TEMPERATURES, LOWS TONIGHT SHOULD BE MAINLY IN THE 60S WITH PRECIP AND THE FRONT COMING DOWN. FOR TOMORROW, LOW CLOUDS IN THE MORNING, ALONG WITH 850MB TEMPS IN THE TEENS TO LOW 20S, WILL KEEP HIGHS BELOW AVERAGE. LOWERED READINGS ANOTHER DEGREE OR SO TO THE UPPER 70S TO LOW 80S. WILL HAVE TO WATCH OUT IN CASE CLOUDS BREAK OUT EARLIER THAN EXPECTED. LOWS SUNDAY NIGHT WILL AGAIN BE IN THE 60S, WHILE A BIT MORE SUN ON MONDAY SHOULD ALLOW HIGHS TO GET INTO THE MID TO UPPER 80S. DAYS 3-7... FORECAST CHALLENGES ARE STILL THE SAME...BEST OPPORTUNITIES FOR STORMS AND TEMPERATURES. NOT MUCH CHANGE TO THE WEATHER-CLIMATE SITUATION I DISCUSSED YESTERDAY. PER FULL DISK SATELLITE IMAGERY TROPICAL CONVECTIVE FORCING REMAINS INTENSE ACROSS THE EASTERN HEMISPHERE CENTERED 15N/100E WHILE A FAST EASTWARD PROPAGATING SIGNAL ENHANCES THE WESTERN HEMISPHERE AROUND THE AMERICAS. THE GIST IS THAT THE GLOBAL CIRCULATION REMAINS TILTED TOWARD A RELATIVELY LOW AAM (ATMOSPHERIC ANGULAR MOMENTUM) BASE STATE BUT WITH SOMEWHAT ABOVE AVERAGE NORTHERN HEMISPHERE SUBTROPICAL WESTERLY WIND FLOW. LOOSELY, BOTH THE WB (2008) GWO AND WH (2004) MJO ARE IN THE REGION OF OCTANT 3 OF PHASE SPACE. AS PART OF MY FORECAST PROCESS, I MAKE USE OF THE 90-DAY MJO AND GWO SIGNAL/NOISE RATIO COMPOSITE ANOMALY PLOTS PER ESRL/PSD WITH THE MODELS. THE MOST PROBABLE OUTCOME FOR WEEKS 1-2 FAVORS TROUGHS DIGGING IN THE MIDDLE OF THE COUNTRY WITH RIDGING ALONG THE WEST COAST. THESE TROUGHS ARE THEN LIKELY TO SHIFT EAST IN WHAT APPEARS TO BE A SLOWLY RETROGRESSIVE PNA REGIME FOR THE NEXT FEW WEEKS. THE TROUGH CURRENTLY MOVING INTO THE PACIFIC NORTHWEST WILL BE ONE OF THESE DIGGING FEATURES HAVING AN IMPACT ON MY CWA NEXT WEEK. REGARDLESS OF THE SYNOPTIC DETAILS ALL MODELS INDICATE THE ABOVE SCENARIO. BY LATE THURSDAY THE 1200 UTC GFS IS THE FARTHEST WEST WITH THE DIGGING TROUGH, JUST POLEWARD OF NORTH DAKOTA, WHILE THE CANADIAN IS THE FARTHEST EAST, IN THE REGION OF THE GREAT LAKES. INTERESTINGLY, THE ECMWF SOLUTION IS IN-BETWEEN, HAVING A CLOSED MID/UPPER TROPOSPHERIC CYCLONE BETWEEN KSUX AND KOMA, AND MATCHES PHASE 3 OF THE GWO COMPOSITE THE BEST. THE LATTER HAS BEEN THE MOST CONSISTENT, AND I DO FAVOR IT (UNDERSTANDING SYNOPTIC DETAILS ARE WHITE NOISE ESPECIALLY AFTER ABOUT DAY 5). I DID NOT MAKE ANY HUGE CHANGES TO THE GOING FORECAST. EVEN THOUGH THESE WILL BE A RISK FOR AT LEAST NOCTURNAL MCS ACTIVITY, A WARMING AND DRYING TREND IS PROBABLE TUESDAY-WEDNESDAY. THEN COMES THE TIMING OF COLD FRONTAL PASSAGE LATE NEXT WEEK. I HAVE BEEN GOING WITH LATE THURSDAY-EARLY FRIDAY. IF I BELIEVE THE 1200 UTC ECMWF, COLD FRONTAL PASSAGE WOULD BE 24 HOURS SOONER. AGAIN, THIS IS AN EXAMPLE OF THE LACK OF STATISTICALLY SIGNIFICANT PREDICTABILITY OF FRONTAL MOVEMENTS AFTER ABOUT DAY 3, NO MATTER WHAT DETERMINISTIC TOOLS ARE USED. MAXIMUMS SHOULD WARM TO AT LEAST CLIMATOLOGY TUESDAY-WEDNESDAY. DEPENDING ON TIMING OF FRONTAL PASSAGE, WIDESPREAD MAXIMUMS 100F ARE POSSIBLE WEDNESDAY AND THURSDAY. MUCH COOLER TEMPERATURES TO BELOW NORMAL ARE LIKELY BY NEXT WEEKEND. I EXTENDED THE CHANCE POPS FOR RAIN/STORMS THROUGH NEXT SATURDAY. A FEW NIGHTS OF WEST-NORTHWEST FLOW/UPSLOPE MCS ACTIVITY ARE POSSIBLE AFTER COLD FRONTAL PASSAGE. SHOULD THE RIDGE RE-AMPLIFY TOO MUCH ACROSS THE ROCKIES NEXT WEEKEND, THE STORMS WILL STAY WEST OF THE CWA. WEEK-2 SHOULD SEE NEAR NORMAL TEMPERATURES WITH A WARMING TREND AND I WILL MAINTAIN THE PROBABILITY SHIFT TOWARD ABOVE NORMAL PRECIPITATION. && .AVIATION... MID TROPOSPHERIC CIRCULATION CENTER CONTINUES TO CONSOLIDATE ACROSS CENTRAL KANSAS WHILE DRIFTING SOUTHEAST. THERE ARE SEVERAL SURFACE BOUNDARIES INCLUDING A SURGE OF RELATIVELY COOL/MOIST AIR MOVING INTO THE NORTHERN CWA. IT IS MATTER OF WHEN THUNDERSTORMS DEVELOP THIS AFTERNOON BEFORE ENDING DURING THE EVENING. MVFR LOWERING TO IFR CIGS ARE LIKELY ALL TAF SITES AFTER 0600 UTC. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 80 64 85 / 50 10 30 30 GCK 66 80 62 86 / 30 20 30 20 EHA 63 83 64 89 / 30 20 30 20 LBL 66 84 65 89 / 40 20 30 20 HYS 65 79 64 83 / 40 10 30 30 P28 69 82 68 85 / 60 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/23/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT SAT AUG 9 2008 KSZ030-031-043>046-061>066-074>081-084>090-101000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT SAT AUG 9 2008 /346 AM MDT SAT AUG 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A STRENGTHENING LEE SIDE TROUGH OF LOW PRESSURE IN EASTERN COLORADO WILL DEVELOP INTO A SURFACE LOW BY THIS AFTERNOON AND MOVE SOUTHEAST ACROSS WESTERN KANSAS BY THIS EVENING. A CHANCE FOR THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING AHEAD OF THE LOW AS IT MOVES THROUGH THE AREA. ANY STORMS THAT DEVELOP COULD BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND POSSIBLY HAIL. AN ABUNDANT AMOUNT OF MOISTURE WILL ALSO BE PRESENT WHICH MAY LEAD TO STORMS PRODUCING PERIODS OF HEAVY RAINFALL. BE AWARE OF PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN CREEKS, STREAMS, AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXPECT A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH MID WEEK. IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BE SEVERE OR NOT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT...MAINLY EAST OF A LINE FROM GARDEN CITY TO LIBERAL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 508 PM CDT SAT AUG 9 2008 KSZ088-089-092300- CLARK-COMANCHE- 508 PM CDT SAT AUG 9 2008 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND COMANCHE COUNTIES... AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ASHLAND...MOVING EAST AT 14 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN CLARK AND WESTERN COMANCHE COUNTIES...INCLUDING THE CITIES OF ASHLAND...SITKA AND PROTECTION...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3737 9948 3707 9936 3708 9982 3723 9986 TIME...MOT...LOC 2208Z 258DEG 12KT 3719 9974 UMSCHEID
The Dodge City radar (KDDC), 85 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
3 hail. Local standard time, as filed.
Estimated wind speeds of 50 mph accompanied the penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133337, 133339, 133340.